Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: serotonergic? fluffy

Posted by BarbaraCat on September 13, 2003, at 20:01:39

In reply to serotonergic?, posted by fluffy on September 13, 2003, at 18:24:17

I'm not sure of the exact details (who is?), but lithium is suspected (no one knows for sure on any of this stuff) of having a weak affinity for serotonin, which means that it may have properties whereby it looks like serotonin to the serontonin receptors, but it's probably more due to the fact that Lithium works on inhibitory neurons, and the serotonin system is inhibitory.

Our Lam/Li is something we both share, so let me see if I can remember my neurophysiology and we'll try to sleuth this thing out. Lithium acts differently than the SSRI's, TCA's or any of the other meds we associate with neurotransmitter activity. The way neurons communicate is both chemically and electrically. SSRI's, TCA's, MAOI's affect amines, or the classic neurotransmitters we hear about, i.e., serotonin, norepinephrine, dopamine. These chemically stimulate receptors on the dendrites, or receiving ends of another neuron. When the receptors are stimulated, they literally wiggle and send an impulse to the neuron's cell nucleus which, once it decides what to do with this info, sends an electrical signal down to the end, or terminus of the axon, the long arm of the neuron. The information in this electrical transmission has that synaptic gap to cross and the only way to do this is by releasing chemicals (neurotransmitters) that ferry the appropriate neurotransmitter across to the next neuron's receptors and on and on.

Lithium works on the electrical system rather than the chemical, as far as anyone can tell, so it can't be described in the same terms as how the amines work at the synaptic cleft. Lithium is a metallic element and regulates the positive/negative charged ion gates on the surface of the axon. It's not too particular which neuron it acts on, so it can affect the electrical potentials of the serotonin system, and don't quote me on this but I believe also norepinephrine, dopamine, gaba, acetylcholine, and many more groups of neuro chemicals. That's why it's given as an augmentor to turn up the volume on many meds, not just for BP, but mainly SSRI's are the ones that lithium is usually prescribed for as an augmentor when they start to poop. That serotonin affinity again.

Because it acts on inhibitory neurons, you're going to get some lethargy and dullness which is a good thing if you're manic, but not good if you're feeling dopey. That's where Lamictal comes in. Why and how I do not know, but for whatever reason, it seems to balance Li's dopey effects. Like the majority of the 'mood stabilizers' Lam acts on the electrical system, but differently than Li, probably on the excitatory neurons (because it really is stimulating, I don't care what the drug pamphlets say), and both together appear to be greater than the sum. Lam probably also has chemical properties as well, but who knows, it's all so iffy.

So, the reasoning is that when you're taking Lam and Li together, you don't need as much as if you're taking them separately. I've read this in many resources and it's true for me. I'm taking 600mg of Li and that is quite adequate. My pdoc keeps wanting me to bump it up because my blood levels are therapeutically low, but if I go higher I feel horrible, get tremors, nausea, and feel blunted emotionally. Perhaps you can disuade your doc from increasing your Li levels until things sort out, and because you may not need more.

I've been doing some more research and bruxism is definitely a sx with Lam, so it could be that the lithium is making Lam behave as if it's much stronger and you're getting a fairly typical reaction of agitation from too high a dose of Lam. I've tried to increase Lam from my 125mg, especially when I was having a real hard time. I can't do it and get uncomfortable very quickly. Luckly, Lam is a fast acting drug as far as sx's go and any discomfort subsided after a few days.

Before throwing out the Lithium baby with the bathwater, when you see your pdoc you might want to discuss lowering the Lam a little and not increasing the Li for a while. You really don't need to be in that therapeutic window unless you're primarily manic and really need to come down. You're not going to lose any therapeutic ground if you go slow and you can always go back up again. With my recent downward skids, I'm probably not the Li/Lam poster child, but my setbacks are short lived and for the most part, I'm happy with my puny dosages. Plus, I'll take the occasional subtherapeutic risks of lower Li to maintain more emotional spark.

One more question. What other meds are you taking? Guess that should have been the first question before going into Neurophysiology 101. - Barbara

> I was just wondering...What exactly does serotonergic mean? I know it has something to do with seratonin. Does it mean that it INCREASES seratonin or DECREASES seratonin. Or--does it inhibit like an SSRI? I have no clue.
>
> And to answer your other question--I had mostly confusion and stupor as a side effect on Lithium in the first 2 weeks. It's not so bad now. But the bruxism has been constant since the first week.
>
> Maybe it is the Lamictal? I really don't know. I'll let you know any updates in this when I talk to my doc on tuesday.
>
> warm wishes,
> Katy


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:BarbaraCat thread:9730
URL: http://www.dr-bob.org/babble/20030912/msgs/259763.html